De oculogyre crisis

Translated title of the contribution: A drug induced deviation of the eyes: the oculogyric crisis

Tim Van Osch, Anne T Kloek, Maaike Schuur, Mathilde C M Kouwenhoven

Research output: Contribution to JournalArticleAcademicpeer-review

Abstract

An oculogyric crisis is a tonic conjugated deviation of the eyes, usually upward. We present two cases with a drug induced oculogyric crisis. The differential diagnoses should include epilepsy, a functional neurological movement disorder, ocular tics, ocular dyskinesia or ocular bobbing. Typically, in an oculogyric crisis the patient's awareness is intact; accompanied signs can be blepharospasm, neck flexion, jaw opening with or without tongue protrusion and autonomic symptoms. The underlying pathophysiology seems an imbalance between cholinergic and dopaminergic pathways. Most frequently an oculogyric crisis is caused by antidopaminergic medications, for example neuroleptics and metoclopramide. Treatment of medication-induced oculogyric crisis with parenteral anticholinergics typically leads to a fast remission of symptoms. Consider tocontinue anticholinergic therapy orally for a few days.

Translated title of the contributionA drug induced deviation of the eyes: the oculogyric crisis
Original languageDutch
JournalNederlands Tijdschrift voor Geneeskunde
Volume165
Publication statusPublished - 30 Nov 2021

Cite this